Article provided by The Donahey Law Firm
Visit us at www.donaheylaw.com
Nearly 20,000 Americans suffer from pulmonary arterial hypertension (PAH), a condition characterized by unusually high blood pressure in the lungs' arteries. Presently, there is no cure for PAH, but physicians can treat the symptoms.
One popular treatment involves the use of infused prostacyclins, such as epoprostenol (Flolan) and treprostinil (Remodulin), which inhibit blood clotting and widen blood vessels. Administered correctly, these drugs ease pressure on the heart. However, too much or too little can cause injury and, in some cases, death.
The room for error is small because many of the patients undergoing such treatment are at an advanced stage of PAH.
Understandably, errors do happen. One recent study indicates that they may occur more often than previously believed.
Of the physicians, nurses and pharmacists surveyed by Accredo Health Group, 68 percent reported errors in the administration of infused prostacyclins. Additionally, 17 of 18 nurses working at PAH centers reported serious medication errors, including three deaths.
These errors included administering too much or too little medication, accidently stopping infusion and providing incorrect medication to the patient.
Researchers offer several methods of accident prevention, including:
- More organized and clearer record keeping
- Better clinician training
- Color coding, to prevent the administration of the wrong drug
- Increased oversight in drug administration
Errors in drug administration cause thousands of deaths, and many more injuries. A 1999 study by the Institute of Medicine (IOM) found that nearly 7,000 people die because of errors in medication each year.
What can patients and their family members do to lower the risk of medication error?
The first and best line of defense remains constant and acute awareness of treatment. Patients, if possible, should learn as much as possible about what medication is being administered and how much.
When patients are not able to closely monitor their own treatment, then a family member or loved one should assume responsibility. If there is a sudden change in the medication or a dosage modification, do not hesitate to ask questions.
We trust doctors, surgeons, nurses and other clinicians to make the right decisions and correctly treat us when we need their help. Most of the time, our trust is justified, but mistakes can be made, regardless of best intentions.
For this reason, it's essential that patients and loved ones serve as a second line of defense to ensure that questionable practices are caught and clarified.